Alert archive / Texas / Red Flag Warnings in 2023

Red Flag Warning 2, NWS Lubbock, TX

January 11, 202324 counties in Texas

NWS Lubbock, TX issued this red flag warning at Jan 11, 2023, 2:23 AM CST for 24 counties in Texas. It took effect at Jan 11, 2023, 10:00 AM CST. It was in force for 10 hr. 32 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 11, 2023, 2:23 AM CST (08:23 UTC)
In effect from
Jan 11, 2023, 10:00 AM CST
Expired
Jan 11, 2023, 8:00 PM CST
In force
10 hr
Issued by
NWS Lubbock, TX
All 24 counties

Bailey County, TX, Briscoe County, TX, Castro County, TX, Childress County, TX, Cochran County, TX, Cottle County, TX, Crosby County, TX, Dickens County, TX, Floyd County, TX, Garza County, TX, Hale County, TX, Hall County, TX, Hockley County, TX, Kent County, TX, King County, TX, Lamb County, TX, Lubbock County, TX, Lynn County, TX, Motley County, TX, Parmer County, TX, Stonewall County, TX, Swisher County, TX, Terry County, TX, Yoakum County, TX

The radar

The Lubbock radar (KLBB), 33 km from the middle of the area, began a volume at 08:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 11, 1:01 PM CSTNON-TSTM WND GST 602 Ne Dimmitt, TXWEST TEXAS MESONET
Jan 11, 1:02 PM CSTNON-TSTM WND GST 602 Ne Dimmitt, TXWEST TEXAS MESONET
Jan 11, 1:50 PM CSTNON-TSTM WND GST 582 Ne Friona, TXWEST TEXAS MESONET
Jan 11, 2:42 PM CSTNON-TSTM WND GST 583 N Hart, TXWEST TEXAS MESONET
Jan 11, 2:45 PM CSTNON-TSTM WND GST 587 Ese Silverton, TXWEST TEXAS MESONET
Jan 11, 3:01 PM CSTNON-TSTM WND GST 581 S Plainview, TXWEST TEXAS MESONET
Jan 11, 3:01 PM CSTNON-TSTM WND GST 586 S Olton, TXWEST TEXAS MESONET
Jan 11, 3:05 PM CSTNON-TSTM WND GST 582 Ne Dimmitt, TXWEST TEXAS MESONET
Jan 11, 3:09 PM CSTNON-TSTM WND GST 613 N Hart, TXALSO GUSTED TO 59 MPH AT 310 PM. WEST TEXAS MESONET.
Jan 11, 3:10 PM CSTNON-TSTM WND GST 592 Ne Friona, TXWEST TEXAS MESONET
Jan 11, 3:16 PM CSTNON-TSTM WND GST 602 Ne Friona, TXALSO GUSTED TO 58 MPH AT 323 PM. WEST TEXAS MESONET
Jan 11, 3:16 PM CSTNON-TSTM WND GST 612 W Childress, TXALSO GUSTED TO 59 MPH AT 306 PM. CHILDRESS AIRPORT ASOS.
Jan 11, 3:16 PM CSTNON-TSTM WND GST 612 W Childress, TXALSO GUSTED TO 59 MPH AT 306 PM. WEST TEXAS MESONET
Jan 11, 3:16 PM CSTNON-TSTM WND GST 612 W Childress, TXCHILDRESS AIRPORT ASOS.
Jan 11, 3:22 PM CSTNON-TSTM WND GST 58Vigo Park, TXWEST TEXAS MESONET
Jan 11, 3:23 PM CSTNON-TSTM WND GST 591 Ne Amherst, TXWEST TEXAS MESONET
Jan 11, 3:28 PM CSTNON-TSTM WND GST 627 Ese Silverton, TXWEST TEXAS MESONET
Jan 11, 3:28 PM CSTNON-TSTM WND GST 637 Ese Silverton, TXWEST TEXAS MESONET
Jan 11, 3:32 PM CSTNON-TSTM WND GST 592 Ne Dimmitt, TXWEST TEXAS MESONET
Jan 11, 3:35 PM CSTNON-TSTM WND GST 592 Ene Tulia, TXALSO GUSTED TO 58 MPH AT 318 PM. WEST TEXAS MESONET
Jan 11, 3:36 PM CSTNON-TSTM WND GST 592 Ne Friona, TXWEST TEXAS MESONET
Jan 11, 3:40 PM CSTNON-TSTM WND GST 621 Ne Amherst, TXWEST TEXAS MESONET
Jan 11, 3:40 PM CSTNON-TSTM WND GST 631 Ne Amherst, TXWEST TEXAS MESONET
Jan 11, 3:45 PM CSTNON-TSTM WND GST 587 Ese Silverton, TXALSO GUSTED TO 58 MPH AT 338 PM AND 344 PM. WEST TEXAS MESONET.
Jan 11, 3:47 PM CSTNON-TSTM WND GST 591 S Plainview, TXWEST TEXAS MESONET
Jan 11, 3:50 PM CSTNON-TSTM WND GST 601 Ne Memphis, TXWEST TEXAS MESONET
Jan 11, 4:00 PM CSTNON-TSTM WND DMGDickens, TXPOWER COMPANY REPORTED POWER OUTAGES DUE TO POLES BLOWN OVER. TIME ESTIMATED BY POWER COMPANY
Jan 11, 4:11 PM CSTNON-TSTM WND GST 622 Wsw Turkey, TXALSO GUSTED TO 58 MPH AT 409 PM AND 414 PM. WEST TEXAS MESONET
Jan 11, 4:11 PM CSTNON-TSTM WND GST 632 Wsw Turkey, TXALSO GUSTED TO 58 MPH AT 409 PM AND 414 PM. WEST TEXAS MESONET
Jan 11, 4:37 PM CSTNON-TSTM WND GST 592 W Childress, TXWEST TEXAS MESONET
Jan 11, 4:37 PM CSTNON-TSTM WND GST 646 Nne Lubbock, TXLUBBOCK AIRPORT ASOS
Jan 11, 5:40 PM CSTNON-TSTM WND GST 5810 Sw Paducah, TXWEST TEXAS MESONET

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 8.4 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2023-01-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2023-01-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3302 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

663 
WWUS84 KLUB 110823
RFWLUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Lubbock TX
223 AM CST Wed Jan 11 2023

TXZ021>044-112100-
/O.UPG.KLUB.FW.A.0001.230111T1600Z-230112T0200Z/
/O.NEW.KLUB.FW.W.0002.230111T1600Z-230112T0200Z/
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
223 AM CST Wed Jan 11 2023

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 8 PM CST
THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE
SOUTH PLAINS...ROLLING PLAINS...AND EXTREME SOUTHERN PANHANDLE...

The National Weather Service in Lubbock has issued a Red Flag
Warning, which is in effect from 10 AM this morning to 8 PM CST
this evening. The Fire Weather Watch is no longer in effect. 

Winds and relative humidity values have improved over the region 
this evening, therefore the Red Flag Warning has been allowed to 
expire.

* Timing... 10 AM to 8 PM Wednesday.

* Wind...West 20 to 35 mph at the 20 foot level with gusts to 60 
  mph. 

* Humidity...11 to 18 percent.

* Fuels... Dry.

* Impacts... Any fires that develop can spread rapidly. Outdoor
  burning is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
3 follow-up statements
746 
WWUS84 KLUB 111942 AAA
RFWLUB

URGENT - FIRE WEATHER MESSAGE...UPDATED
National Weather Service Lubbock TX
142 PM CST Wed Jan 11 2023

TXZ021>044-120200-
/O.CON.KLUB.FW.W.0002.000000T0000Z-230112T0200Z/
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
142 PM CST Wed Jan 11 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CST THIS EVENING
FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE EXTREME
SOUTHERN TEXAS PANHANDLE, SOUTH PLAINS, AND ROLLING PLAINS...

Winds and relative humidity values have improved over the region
this evening, therefore the Red Flag Warning has been allowed to
expire.

* Timing...Through 8 PM tonight.

* Wind...West 20 to 35 mph at the 20 foot level with gusts to 
  60 mph. 

* Humidity...As low as 10 percent.

* Fuels...Dry.

* Impacts...Any fires that develop can spread rapidly. Outdoor 
  burning is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Sincavage
500 
WWUS84 KLUB 112011 CCA 
RFWLUB

URGENT - FIRE WEATHER MESSAGE...CORRECTED
National Weather Service Lubbock TX
211 PM CST Wed Jan 11 2023

TXZ021>044-120200-
/O.COR.KLUB.FW.W.0002.000000T0000Z-230112T0200Z/
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
211 PM CST Wed Jan 11 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CST THIS EVENING
FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE EXTREME
SOUTHERN TEXAS PANHANDLE, SOUTH PLAINS, AND ROLLING PLAINS...

* Timing...Through 8 PM tonight.

* Wind...West 20 to 35 mph at the 20 foot level with gusts to 
  60 mph. 

* Humidity...As low as 10 percent.

* Fuels...Dry.

* Impacts...Any fires that develop can spread rapidly. Outdoor 
  burning is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Sincavage
170 
WWUS84 KLUB 120154 AAA
RFWLUB

URGENT - FIRE WEATHER MESSAGE...UPDATED
National Weather Service Lubbock TX
754 PM CST Wed Jan 11 2023

TXZ021>044-120300-
/O.EXP.KLUB.FW.W.0002.000000T0000Z-230112T0200Z/
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
754 PM CST Wed Jan 11 2023

...RED FLAG WARNING WILL EXPIRE AT 8 PM CST THIS EVENING FOR THE 
FAR SOUTHERN TEXAS PANHANDLE, SOUTH PLAINS, AND ROLLING PLAINS...

Winds and relative humidity values will continue to improve this
evening, therefore the Red Flag Warning will be allowed to expire.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this red flag warning went out at Jan 10, 10:36 PM CST, 3 hours 47 minutes earlier.

Area forecast discussion, Jan 10, 10:36 PM CST, 3 hours 47 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
1036 PM CST Tue Jan 10 2023

...New AVIATION...

.SHORT TERM...
(This evening through Wednesday)
Issued at 233 PM CST Tue Jan 10 2023

Water vapor imagery this afternoon depicts a progressive upper air
pattern across the CONUS and into the northeastern Pacific Basin,
with a large mid/upper-level cyclone centered over the north-central
Pacific Ocean that is located on the upstream flank of the occluding
cyclone that was moving towards northern California. Objectively
analyzed upper air maps at 12Z indicated a high-level jet streak
near 300 mb spreading into the Great Basin with a shortwave ridge
translating eastward across the Great Plains. The presence of the
cross-barrier flow over the southern Rocky Mountains has resulted in
the genesis of evanescent mountain waves embedded within the mean
flow aloft that begin to dissipate with eastward extent. A few West
Texas Mesonet sites across the extreme southern Texas Panhandle have
measured wind gusts between 50-55 mph this afternoon, and perhaps
were a function of the turbulent rotors augmenting downward momentum
transport of a 30-40 kt 850 mb jet streak over the CWA. WTM data has
also indicated a corridor of surface dewpoints in the middle-upper
teens that bisects the CWA from west-to-east along a line generally
from Bledsoe-to-Guthrie and northward, while dewpoints remain in the
lower-middle 20 deg F range across the rest of the southern South
and Rolling Plains. Based on these observations, dewpoints were
adjusted/lowered from the blended data to align with CONSShort which
better reflects these observational trends from this afternoon; and
dewpoints were adjusted with CONSShort through 00Z tomorrow evening
as moisture recovery overnight will be scant from the persistent,
westerly breeze.

The expansion of the aforementioned mid/upper-level cyclone over the
north-central Pacific Ocean tonight will modulate the meridional
waveguide across the eastern Pacific waters. This will result in a
temporary de-amplification of the sub-tropical ridge ahead of the
cyclone over the north-central Pacific, causing a bifurcation in the
mid/upper-level flow over the Rocky Mountain chain and therefore
allowing the occluded low to transition into an open wave and
accelerate eastward towards the region. The leading shortwave trough
is expected to eject over the west-central High Plains region late
tomorrow morning with the possibility of a small, closed cyclone to
develop in the mid-levels given the magnitude of leeward pressure
falls and the compacting geopotential height gradient. Mid-level
frontogenesis may result in the formation of a narrow channel of
ACCAS, though any cloud cover should advect eastward quickly and not
affect the depth of vertical mixing heights as theta-e profiles
become constant with height by mid-afternoon following passage of
the Pacific cold front. Sustained, westerly winds will increase
between 30-40 mph across most of the Caprock, with the highest winds
across the northern and northwestern zones. Blowing dust may result
in reductions of visibility; however, dust concentrations have been
tame during the previous wind events so far this winter, perhaps due
to the presence of the winter wheat planted across the Caprock.
Widespread, blowing dust is currently not expected. The
intensification of the cross-barrier flow is also expected to
increase the spatiotemporal coverage of eastward-propagating rotors
embedded within the mid-level flow, which may result in localized
wind gusts in excess of 60 mph, as turbulent flow within these
rotors/mountain waves accentuate downward momentum flux.

The combination of the strong, westerly winds; and relative humidity
in the middle teens will facilitate elevated-to-critical fire
weather conditions developing in the afternoon. Please reference the
Fire Weather section below for more information. The Red Flag
Warning for today remains in effect through 00Z/6 PM CST; and the
Fire Weather Watch and High Wind Watch for tomorrow have been left
intact for this forecast cycle. Overall, little change has been made
to the forecast this afternoon with the exception of the adjustment
in surface dewpoints through the short-term period.

Sincavage

&&

.LONG TERM...
(Wednesday night through next Monday)
Issued at 233 PM CST Tue Jan 10 2023

Winds will diminish some Wednesday evening however as a cold front
drops south through the region overnight winds may briefly ramp back
up out of the northwest especially across the southeastern Texas
Panhandle and Rolling Plains where 850 mb flow will be strongest.
This front will drop temperatures back on Thursday to near normal
for early-mid January with high temperatures in the middle 50s.
Upper-level ridging will then begin to build back across the
forecast area Thursday night and remain in place through Saturday.
This will keep conditions quiet across the forecast area with
gradually warmer temperatures each day.

On Sunday, an upper-level system will swing across the Four Corners
region eventually moving over the forecast area Sunday evening. This
system will bring us our next chance for gusty winds and elevated
fire weather concerns. Current timing would have the strongest winds
moving over the forecast area Sunday night when we are decoupled
which would limit how strong surface winds could get. We will
continue to monitor this system for any timing changes but guidance
is in fairly good agreement with this system. /WI

&&

.AVIATION...
(06Z TAFS)
Issued at 1033 PM CST Tue Jan 10 2023

Generally light winds will persist this evening. Winds will
significantly increase Wednesday morning for all TAF sites,
potentially reaching near 45 kts at KLBB and KPVW by the
afternoon. These will diminish by evening but remain elevated near
25 kts into Thursday morning. Periods of reduced visibility in
blowing dust is possible. Otherwise VFR conditions will persist.

&&

.FIRE WEATHER...
Issued at 233 PM CST Tue Jan 10 2023

Westerly winds will diminish after dark with speeds remaining at
around 10 mph overnight across the Caprock and Rolling Plains with
maximum RH recovery between 40-45 percent. Westerly winds will
increase quickly by late tomorrow morning following the passage of a
surface cold front of Pacific origin beneath an intense disturbance
aloft. A narrow channel of clouds may accompany the cold front,
though they will advance eastward quickly with RH falling into the
middle teens by early afternoon following the passage of the cold
front. Temperatures, on the other hand, will cool despite the
strong, westerly breeze, with high temperatures near 60 degrees F
along the Texas/New Mexico state line, into the middle-upper 60s
along the I-27/HWY-87 corridors, and into the middle-upper 70s
across the Rolling Plains. This will keep relative humidity from
cratering below the middle teens. Sustained, westerly surface winds
will peak between 30-40 mph with wind gusts approaching 60+ mph
particularly across the extreme southwestern Texas Panhandle, with
gusts between 50-60 mph elsewhere across the Caprock with slightly
lesser speeds in the Rolling Plains. Fuel state has become dry
across most of the Caprock and Rolling Plains, and given the
magnitude of the winds expected tomorrow, the Fire Weather Watch
remains in effect across the entire forecast area.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from 10 AM CST Wednesday through Wednesday
evening for TXZ021>044.

High Wind Watch from Wednesday morning through Wednesday evening
for TXZ021>025-027>031-033>036.

&&

SHORT TERM...09
LONG TERM....58
AVIATION...19
Hazardous weather outlook, Jan 10, 6:46 PM CST, 7 hours 37 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Lubbock TX
646 PM CST Tue Jan 10 2023

TXZ021>044-120100-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
646 PM CST Tue Jan 10 2023

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Very strong west winds are expected on Wednesday. Sustained wind
speeds in excess of 30 mph are expected across the region, with
sustained winds near or in excess of 40 mph possible across the far
southwestern Texas Panhandle and northwestern South Plains. Wind
gusts in excess of 60 mph will also be possible across the Caprock,
especially across the extreme southwestern Texas Panhandle, on
Wednesday afternoon. Along with the strong winds, expect areas of
blowing dust which may result in localized visibility reductions.

Strong winds and a very dry airmass will result in critical fire
weather conditions on Wednesday. A Fire Weather Watch is in effect
for the entire region from 10 AM until 8 PM on Wednesday.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 11, 2:27 AM CSTHigh Wind WarningLUBBailey, Castro, Cochran, Hale, Hockley, Lamb and 3 more18 hr
Jan 11, 2:27 AM CSTWind AdvisoryLUBBriscoe, Crosby, Floyd, Hall, Lynn, Motley and 2 more18 hr

Nearby

Red Flag Warnings in Texas, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.